Skip to main content
  1. Life
  2. Health & Fitness
  3. Children's Health

Common side effects of ADHD medications

As with all medications, there are possible side effects to consider when taking medication for ADHD (attention deficit/hyperactivity disorder). Doctors will discuss with you all the risks and benefits of starting a medicine. According to a poll at ADDitude Magazine, 80% of parents try two or more medications before finding the right one. Although there are a number of reasons you may need to try different medications, one cause could be the result of a side effect.

Common side effects for stimulant medications are suppressed appetite, sleep problems, and tics. A suppressed appetite may go away after a few weeks but if it doesn’t you can take steps to work around it. Give medication at the same time as breakfast before the medicine kicks in and adjust the dosage if necessary so that it is wearing off before or at dinner. For lunch your child can drink a protein shake or meal bar as a substitute. Another option is to try a medication that is given in four hour doses so that your child can take it at breakfast and lunch with the previous dose wearing off around the time a meal is served.

If your child is experiencing the side effect of sleep problems there are a few simple options to remedy this issue. Some children have trouble falling asleep if their stimulant medication is worn off at bedtime. A four hour dose at bedtime could be your solution. Other children have trouble falling asleep because their medication is still in their system. If this is the case, you can adjust when the medication is given so that it is worn off at bedtime. If you find your child still suffering from the inability to fall asleep in a timely manner some parents find the over the counter supplement melatonin helpful. Talk with your doctor about other possibilities for assisting your child with his or her sleep problems.

Tics are a side effect that may seem the scariest to parents. Your doctor will ask if there is a family history of tic disorders before starting your child on a stimulant medication. Even children with no family history can develop tics from ADHD medication. If this is a side effect you are concerned with or you have noticed in your child speak with your doctor about a prescription medication that can help eliminate or reduce the tics.

Talk with your doctor about your concerns for side effects and how to overcome side effects you are seeing once your child begins taking medication.

Comments

  • kim heckemeyer 4 years ago

    My daughter just began Straterra and it made her nauseaus. I am going to try sending crackers to school with her...any other ideas?

Advertisement